Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 89, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2011, 2:09 AM CDT for 13 counties in Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2011, 2:09 AM CDT (07:09 UTC)
- Expired
- Apr 20, 2011, 2:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Clay County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN, White County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 10:14 PM CDT | Tornado Watch | SPC | 7 hr |
| Apr 20, 1:42 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1997 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
893
WUUS54 KOHX 200709
SVROHX
TNC027-035-041-049-087-111-133-137-141-159-169-185-189-200745-
/O.NEW.KOHX.SV.W.0089.110420T0709Z-110420T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
209 AM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WHITE COUNTY IN MIDDLE TENNESSEE...
NORTHERN DEKALB COUNTY IN MIDDLE TENNESSEE...
NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
PUTNAM COUNTY IN MIDDLE TENNESSEE...
SMITH COUNTY IN MIDDLE TENNESSEE...
EXTREME EAST CENTRAL TROUSDALE COUNTY IN MIDDLE TENNESSEE...
JACKSON COUNTY IN MIDDLE TENNESSEE...
OVERTON COUNTY IN MIDDLE TENNESSEE...
WESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
PICKETT COUNTY IN MIDDLE TENNESSEE...
CLAY COUNTY IN MIDDLE TENNESSEE...
EASTERN MACON COUNTY IN MIDDLE TENNESSEE...
EAST CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 245 AM CDT
* AT 203 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM HOLLAND TO
CARTHAGE TO ALEXANDRIA...AND WERE MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
GAINESBORO...
BAXTER...
CELINA...
COOKEVILLE...
LIVINGSTON...
MONTEREY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR MIDDLE TENNESSEE.
&&
LAT...LON 3662 8564 3663 8498 3637 8491 3602 8505
3603 8615 3638 8601 3664 8609
TIME...MOT...LOC 0707Z 270DEG 54KT 3662 8597 3638 8589
3611 8600
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:57 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 19, 10:57 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1057 PM CDT TUE APR 19 2011 .MESOSCALE UPDATE... PRESTORM UPDATE SHOWS HIGH 0-3 KM SRH W/POCKETS OF CAPE AROUND 2500 J/KG IN W MID TN. ACTIVITY APPROACHING MS RVR IN AR INTENSIFYING WITH IR TOPS TO -80 C. LINE OF STORMS WILL HOLD TOGETHER INTO W MID TN NEXT 2-4 HRS W/PROBABLE BOWS IN THE LINE AND BRIEF SPINUPS POSSIBE. OTW LOOKS TO BE DAMAGING WINDS. && .PREV DISCUSSION... /ISSUED 738 PM CDT TUE APR 19 2011/ UPDATE... BNA/DOD FT CAMPBELL RAOB SHOW CAPPED H8/7 LAYER. LITTLE IF ANY ACTIVITY EXPECTED AHEAD OF THE LINE. LINE OF STRONG TO SEVERE STORMS EXPECT TO MAINTAIN INTENSITY OR STRENGTHEN THIS EVENING. LINE WL SHIFT EAST OF THE MS RVR INTO THE NORTHWEST COUNTIES OF MID TN AS SOON AS 11 PM. PREV DISCUSSION... /ISSUED 252 PM CDT TUE APR 19 2011/ DISCUSSION...MAIN CONCERNS THIS FORECAST PERIOD INCLUDE SEVERE WX POTENTIAL LATE TONIGHT AND WEDNESDAY...AND LONG TERM TEMPERATURES AND RAIN PROBABILITIES. IT WAS A WARM AND BREEZY AFTERNOON WITH SUNNY TO PARTLY CLOUDY SKIES. GUSTY SOUTH SOUTHWEST WINDS OVER 30 MPH AT TIMES HAD HELPED WARM TEMPS INTO THE 80S. DEW POINTS HAD CLIMBED INTO THE LOWER 60S. THE LATEST SURFACE MAP SHOWED A LOW PRESSURE SYSTEM OVER MO. A STATIONARY FRONT EXTENDED EASTWARD ACROSS THE OH VALLEY...AND A COLD FRONT EXTENDED FROM THE LOW BACK ACROSS OK/TX. NUMEROUS SHOWERS AND STORMS HAD OCCURRED ACROSS THE OH VALLEY TODAY...AND THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER MO. MID TN WAS RAIN FREE AND WILL BE INTO THE EVENING AS THE ATMOSPHERE REMAINS CAPPED. THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM...WITH WIND GUSTS EXPECTED TO DIMINISH SLIGHTLY AROUND SUNSET. OVERNIGHT...THE LOW PRESSURE WILL LIFT QUICKLY TO THE GREAT LAKES REGION AS THE TRAILING COLD FRONT SWEEPS INTO THE MID STATE. SHOWERS AND THUNDERSTORMS WILL STRENGTHEN OVER THE MID MS VALLEY AHEAD OF THE FRONT THIS EVENING...THEN THE ACTIVITY WILL MOVE INTO MID TN LATE. STRONG THERMODYNAMICS AND ADEQUATE WIND FIELDS MAY PROMOTE A FEW CELLS AHEAD OF THE MAIN LINE WITH AN ISOLATED TORNADO THREAT. HOWEVER..THE MAIN SEVERE MODE IS EXPECTED TO BE A QLCS JUST AHEAD OF THE COLD FRONT WITH POCKETS OF DAMAGING WINDS. OUR NORTHWEST COUNTIES ARE IN A MODERATE RISK FOR SEVERE WX...WITH THE RISK TAPERING DOWN AS THE STORMS CROSS THE MID STATE. THE TORNADO THREAT WILL ALSO DIMINISH THROUGH THE NIGHT AS THE LOW PRESSURE AND STRONGEST WINDS LIFT WELL TO THE NORTH. STORMS ARE EXPECTED TO BEGIN IN OUR FAR NORTHWEST AREA AROUND 11 PM...BNA NEAR 1 AM...AND PLATEAU ABOUT 4 AM. RAINFALL AMOUNTS FROM 1 TO 1.5 INCH WILL BE COMMON. IT APPEARS THE BAND WILL BE NARROW AND FAST MOVING ENOUGH THAT ANY FLOOD THREAT WILL BE VERY LOCALIZED. ON WEDNESDAY...THE FRONT WILL TAKE ON A MORE WEST TO EAST ORIENTATION AS IT SETTLES SOUTHWARD ACROSS THE MID STATE. A FEW STRONG TO SEVERE THUNDERSTORMS MAY FLARE UP OVER OUR FAR SOUTH AND SOUTHEAST COUNTIES AS THE FRONT SLOWLY DRAGS THROUGH THERE IN THE AFTERNOON. SEVERE HAZARDS WITH THE STORMS WILL BE LOCALIZED DOWNBURST WINDS AND HAIL. ALSO...WITH MUCH WEAKER WIND FIELDS...THESE STORMS WILL MOVE MORE SLOWLY...AND COULD DUMP LOCALLY HEAVY RAINFALL AMOUNTS. PER DISCUSSION WITH MEG...SOME SOUTH TN COUNTIES MAY NEED FLASH FLOOD WATCHES ON WEDNESDAY IF THE FRONT BECOMES VERY SLOW. THE FRONT WILL SETTLE SOUTH OF TN WEDNESDAY NIGHT...BUT RETURN NORTH THURSDAY INTO EARLY FRIDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY INTO FRIDAY...AND CONDITIONS WILL BE UNSTABLE ENOUGH THAT A FEW COULD BE BRIEFLY STRONG TO SEVERE. THE OUTLOOK FOR THE WEEKEND INTO EARLY NEXT WEEK PUTS MID TN IN A VERY WARM PATTERN. A STALLED FRONT WILL BE LOCATED TO OUR NORTH AND NORTHWEST. WAVES ALONG THIS FRONT MAY BRING SOME STRONG THUNDERSTORMS WITH DOWNPOURS AT TIMES...BUT MUCH OF THE PERIOD SHOULD BE RAIN FREE. TEMPERATURES WILL CLIMB WELL INTO THE 80S. MODELS...ESPECIALLY THE ECMWF...SHOW A SUMMER LIKE STRONG MID LEVEL RIDGE...SO WE WILL FORECAST TEMPS MUCH WARMER THAN MOS GUIDANCE FOR THE EXTENDED PERIOD. IF THE FRONT SAGS A LITTLE FARTHER SOUTH THAN INDICATED...IT COULD SPOIL OUR FORECAST...BUT MODES SEEM TO BE IN PRETTY GOOD AGREEMENT WITH THE RIDGE. IT APPEARS ANOTHER BIG SYSTEM WITH STORMS AND HEAVY RAINFALL WILL DEVELOP AROUND THE MIDDLE OF NEXT WEEK. 13 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Apr 19, 8:07 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 807 PM CDT TUE APR 19 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-201030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 807 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST MIDDLE TENNESSEE LATE THIS EVENING AND EARLY WEDNESDDAY MORNING. A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT ACROSS THE REST OF MIDDLE TENNESSEE TONIGHT...WITH A LINE OF STRONG TO POSSIBLY SEVERE STORMS. THE MAIN CONCERNS WITH SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES...MAINLY FOR LOCATIONS NORTH AND WEST OF THE NASHVILLE. PONDING OF WATER ON AREA ROADWAYS IS EXPECTED WITH HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHERN MIDDLE TENNESSEE THROUGH NOON WEDNESDAY...AS THE COLD FRONT MOVES INTO NORTH ALABAMA WEDNESDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 04
In the hours before
Local storm report, Apr 20, 1:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM TSTM WND GST CROSS PLAINS 36.54N 86.68W
04/20/2011 M62 MPH ROBERTSON TN TRAINED SPOTTER
62 MPH WIND GUST MEASURED AT CROSS PLAINS.
&&
21Local storm report, Apr 20, 1:41 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
141 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM HAIL WAYNESBORO 35.32N 87.76W
04/20/2011 E0.50 INCH WAYNE TN TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED IN WAYNESBORO.
&&
21Local storm report, Apr 20, 1:45 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG 8 SE CENTERVILLE 35.71N 87.35W
04/20/2011 HICKMAN TN TRAINED SPOTTER
TREES DOWN ALONG HWY 50 EAST...TO THE EAST OF
CENTERVILLE.
&&
21Local storm report, Apr 20, 2:01 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
201 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG GREENBRIER 36.42N 86.80W
04/20/2011 ROBERTSON TN FIRE DEPT/RESCUE
TREE BLOWN DOWN ON A HOUSE IN GREENBRIER.
0130 AM TSTM WND DMG CROSS PLAINS 36.54N 86.68W
04/20/2011 ROBERTSON TN TRAINED SPOTTER
TREES DOWN AT CROSS PLAINS.
&&
21Local storm report, Apr 20, 2:03 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
203 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 6 SW DICKSON 36.02N 87.45W
04/20/2011 DICKSON TN TRAINED SPOTTER
LARGE TREES DOWN BLOCKING HWY 48.
&&
04Local storm report, Apr 20, 2:08 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL PORTLAND 36.59N 86.52W
04/20/2011 E1.00 INCH SUMNER TN LAW ENFORCEMENT
1 INCH HAIL REPORTED IN PORTLAND.
&&
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:03 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Dickson, Hickman, Houston, Humphreys, Lewis and 3 more | 42 min |
| Apr 20, 12:21 AM CDT | Tornado Warning | OHX | Stewart | 24 min |
| Apr 20, 12:44 AM CDT | Tornado Warning | OHX | Montgomery, Stewart | 31 min |
| Apr 20, 12:46 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more | 44 min |
| Apr 20, 12:49 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 7 more | 41 min |
| Apr 20, 1:07 AM CDT | Tornado Warning | OHX | Montgomery, Robertson | 23 min |
| Apr 20, 1:28 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Jackson, Macon, Robertson, Smith, Sumner and 2 more | 47 min |
| Apr 20, 1:30 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Davidson, DeKalb, Giles, Lawrence and 7 more | 45 min |
| Apr 20, 1:32 AM CDT | Tornado Warning | OHX | Macon, Robertson, Sumner | 18 min |
| Apr 20, 2:11 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 8 more | 64 min |
| Apr 20, 3:11 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more | 49 min |
| Apr 20, 3:56 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Marshall | 34 min |
| Apr 20, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 33 min |
| Apr 20, 4:05 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury, Wayne | 25 min |
| Apr 20, 4:12 AM CDT | Areal Flood Advisory | OHX | Lawrence, Lewis, Perry, Wayne | 2 hr |
| Apr 20, 5:58 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury | 22 min |
| Apr 20, 9:11 AM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 6 days |
| Apr 20, 5:32 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 28 min |
| Apr 20, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 19 min |
| Apr 20, 6:09 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.